Nebraska, 2002

Hail in Nebraska, August 16, 2002

August 16, 2002 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 16, 3:15 PM CST, 3 hours 51 minutes earlier.

Area forecast discussion, Aug 16, 3:15 PM CST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
415 PM CDT FRI AUG 16 2002

FORECAST CHALLENGES...TSRA REDEVELOPMENT TON...CHC -TSRA/TEMPS
DURING THE PD.

SYNOPSIS...HAD SVR WX FOR MUCH OF THE AM AND ERLY AFT...WITH SVRL
LARGE HAIL REPORTS.  ELEVATED TSRA DEVELOPED SHORTLY AFTER MIDNIGHT
AND DVLPD INTO SVR STORMS AT SHIFT CHANGE.  STORMS FORMED IN AN AREA
OF STG WAA WHERE DEEP MOISTURE WAS RETURNING TO THE FCST AREA.  AT
21Z...THE SFC FNT WAS TO THE N VTN/ANW/HSI/BIE...WHERE TEMPS WERE
102 /99/92/91 RESPECTIVELY AND TO THE WEST OF ONL/OLU/LNK.  A CU
FIELD WAS NOTED OVER WCNTRL NEB AND THE DRYLINE WAS E OF AIA AND SNY.

FORECAST...THE CU IS FORMING IN AN AREA COINCIDENT TO THE
INSTABILITY AXIS (THETA-E AXIS/DEEP MOISTURE). H70 THERMAL AXIS
NOSING IN FM SW NEB INTO NE NEB AND THIS WILL HND DVLPMENT.  H70
MOISTURE POOLING NCNTRL NEB INTO SW MN AND WHERE CAP IS WEAKEST...IN
THE NW PORTION OF THE OAX AREA...EXPECT STORMS TO DEVELOP HERE
FIRST.  DUE TO THE STRENGTH OF THIS SYSTEM...WITH THE H85 LOW LEVEL
JET INCREASING TO 50+KTS 50KT 0-6KM SHR...SVR WX
POTENTIAL...ESPECIALLY FOR DAMAGING WINDS. WHILE EXPECT THE CAP TO
HOLD BACK STORMS INITIALLY...AFTER MIDNIGHT...CONTINUE POPS ACROSS
THE REST OF ECNTRL/SE NEB AND SW IA.

FNT MOVES THRU FOR SAT AND MUCH COOLER TEMPS IN THE FCST.  HOLD ONTO
POPS IN SE NEB SAT.  CHC OF ELEVATED -TSRA SAT NIGHT ACRS THE S WITH
WAA S AND FOR MUCH OF THE FCST AREA SUN.  FNT RMNS TO THE S
MON...HOWEVER...TSRA EXPECTED WITH LIFT OVER THE FNT AND THE PASSAGE
OF A SHORTWAVE TROF IN THE NRN PLNS. LITTLE CHANCE TO MAKE CHGS TO
THE EXTENDED.

.OMA...NONE.

ZAPOTOCNY

In the hours before

Local storm report, Aug 16, 1:40 PM CST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
240 PM CDT FRI AUG 16 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0913 AM    MONROE                    NE   4.5 INCH HAIL
08/16/02   PLATTE                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0930 AM    1 W MONROE                NE   2.75 INCH HAIL
08/16/02   PLATTE                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0930 AM    PLATTE CENTER             NE   1 INCH HAIL
08/16/02   PLATTE                         REPORTED BY PUBLIC.

0930 AM    4 E MANLEY                NE   .88 INCH HAIL
08/16/02   CASS                           REPORTED BY PUBLIC.

1040 AM    PIERCE                    NE   1.75 INCH HAIL
08/16/02   PIERCE                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

1042 AM    5 S DAVID CITY            NE   1.75 INCH HAIL
08/16/02   BUTLER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1105 AM    CROFTON                   NE   1.25 INCH HAIL
08/16/02   KNOX                           HAIL COVERING THE
                                          GROUND, REPORTED BY
                                          EMERGENCY MANAGEMENT.

1120 AM    CROFTON                   NE   1.75 INCH HAIL
08/16/02   KNOX                           REPORTED BY EMERGENCY
                                          MANAGEMENT. EVENT
                                          DURATION 7 MINUTES.

1125 AM    HARTINGTON                NE   .75 INCH HAIL
08/16/02   CEDAR                          REPORTED BY STORM
                                          SPOTTER.

1130 AM    FREMONT                   NE   1.75 INCH HAIL
08/16/02   DODGE                          REPORTED BY PUBLIC.

1130 AM    FREMONT                   NE   1 INCH HAIL
08/16/02   DODGE                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

1132 AM    FREMONT                   NE   .75 INCH HAIL
08/16/02   DODGE                          REPORTED BY STORM
                                          SPOTTER.

1134 AM    FREMONT                   NE   1.25 INCH HAIL
08/16/02   DODGE                          REPORTED BY STORM
                                          SPOTTER.

1152 AM    2 N GLENWOOD              IA   .75 INCH HAIL
08/16/02   MILLS                          REPORTED BY STORM
                                          SPOTTER.

1155 AM    FORDYCE                   NE   .75 INCH HAIL
08/16/02   CEDAR                          REPORTED BY STORM
                                          SPOTTER.

1201 PM    PENDER                    NE   1 INCH HAIL
08/16/02   THURSTON                       HEAVY RAIN WITH 1.20
                                          INCHES IN LESS THAN AN
                                          HOUR REPORTED BY STORM
                                          SPOTTER.

1225 PM    1 N PENDER                NE   .75 INCH HAIL
08/16/02   THURSTON                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

1225 PM    1 N MISSOURI VLY          IA   .75 INCH HAIL
08/16/02   HARRISON                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

1255 PM    WINNEBAGO                 NE   1 INCH HAIL
08/16/02   THURSTON                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

0122 PM    WYNOT                     NE   1.75 INCH HAIL
08/16/02   CEDAR                          REPORTED BY FIRE AND
                                          RESCUE.
Special weather statement, Aug 16, 2:02 PM CST, 5 hours 4 minutes before
IAZ043-055-056-069-NEZ015-033-034-162017-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
302 PM CDT FRI AUG 16 2002

SEVERE THUNDERSTORM WATCH NUMBER 609 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES IN NORTHEASTERN NEBRASKA AND WESTERN IOWA...
THURSTON...CUMING...BURT...MONONA...HARRISON...SHELBY AND
POTTAWATTAMIE.

GRIFFIS
Special weather statement, Aug 16, 2:25 PM CST, 4 hours 41 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-171100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
325 PM CDT FRI AUG 16 2002

STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND
TONIGHT OVER EASTERN NEBRASKA AND SOUTHWESTERN IOWA.

A WARM FRONT OVER THE NEBRASKA KANSAS BORDER WILL
TRANSPORT WARM...MOIST...AND VERY UNSTABLE AIR
NORTHWARD INTO THE REGION THIS EVENING.   A STRONG COLD FRONT
WILL MOVE IN FROM THE DAKOTAS LATE TONIGHT AND INTERACT WITH
THE UNSTABLE ATMOSPHERE.  SHEAR PROFILES AND STRONG INSTABILITY
WILL ALLOW FOR THE POSSIBILITY OF TORNADOES AS WELL AS LARGE
HAIL AND DAMAGING WINDS.  THE AREA MOST AT RISK WILL BE MAINLY
NORTH OF A LINE FROM NELIGH TO HARLAN IOWA...HOWEVER
THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF EASTERN NEBRASKA
AND SOUTHWESTERN IOWA AS THIS FRONT PUSHES RAPIDLY SOUTHWARD.

THUNDERSTORMS MAY LINGER INTO SATURDAY MORNING OVER
SOUTHEASTERN NEBRASKA AS THE COLD FRONT MOVES INTO KANSAS
AND MISSOURI.  THE NEXT CHANCE FOR THUNDERSTORMS WILL BE OVER
SOUTHEASTERN NEBRASKA AND SOUTHWESTERN IOWA SATURDAY NIGHT
INTO SUNDAY MORNING AS WARM AND MOIST AIR RETURNS FROM THE SOUTH.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

GRIFFIS
Local storm report, Aug 16, 6:20 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
720 PM CDT FRI AUG 16 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0649 PM    NIOBRARA                  NE   1 INCH HAIL
08/16/02   KNOX                           REPORTED BY STORM
                                          SPOTTER.

0705 PM    NIOBRARA                  NE   2 INCH HAIL
08/16/02   KNOX                           REPORTED BY COOPERATIVE
                                          OBSERVER.

The radar

The Sioux Falls radar (KFSD), 104 km away, was scanning. The volume nearest the first event began at 01:06 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Knox

When
August 16, 7:06 PM CST
Where
Knox County, 7 mi N of Crofton
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.833, -97.483

Reported near Gavins Point Dam.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2002Every state in 2002This day in weather historyWarnings in Nebraska, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5315090.